September 4, 2007
Blood Tests and Insulin Injections, Insulin
Question from Port Colborne, Ontario, Canada:
Newly diagnosed, my son is on Humalog and NPH in the morning. Can I premix the insulins at 5 a.m., two hours before he gives himself the injection?
Be sure to talk to your son’s health care provider for a specific answer for your child. There is a textbook answer and then a practical answer.
In general, it is best to give the insulin right after mixing it in the syringe so as to maintain the same ratio of Humalog to NPH that is in the syringe. However, some people do mix the insulin ahead of time, and if they do the same thing every day, it may work out fine. The decision is often made on safety. If there is no one available to double check the dose your son draws up, and if you do not feel that he is safe to do so, it may be best to prefill his syringe.
I am not sure how recently your son was diagnosed, but hopefully he will be able to learn to draw up and give his insulin safely and comfortably in the near future, or perhaps there will be someone to help him out or double check the dose for him at the time of his injection. Down the road, you will likely learn how to adjust his dose of Humalog based on his blood sugar, food intake and upcoming activity level.
The other thing to consider when you talk to your doctor are insulin pens, which are easy to use and have very short pen needles. You wouldn’t be able to mix the two into one shot, but there are some kids that do not mind taking separate injections when using pens. It depends on your son and how he is coping right now with the new diabetes.
Note: There are premixed insulins available, however I would not recommend them for your son as the fixed ratios of premixed insulins do not usually match what a recently diagnosed child with diabetes would typically need, especially during the honeymoon period.